Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 28, 2002, 4:57 PM MDT for Colfax County, New Mexico. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 4:57 PM MDT (22:57 UTC)
- Expired
- Aug 28, 2002, 6:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 213 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:58 PM MDT | Hail 1 | Springer, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 1:55 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1871 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
319 WUUS55 KABQ 282257 SVRABQ NMC007-290000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 457 PM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO * UNTIL 600 PM MDT * AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 26 MILES NORTH OF FARLEY TO 5 MILES SOUTHWEST OF ABBOTT...MOVING EAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER ABBOTT AT 505 PM MDT OVER FARLEY AT 540 PM MDT THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LAT...LON 3676 10436 3623 10443 3623 10401 3674 10401
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:32 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 28, 1:32 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 132 PM MDT WED AUG 28 2002 WHAT A DIFFERENCE A DAY MAKES. HIGH AND DRY YESTERDAY AND NOW WE HAVE SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA. WITH THE UPPER LEVEL HIGH DRIFTING EAST AND A SHORT WAVE MOVING NWD ACROSS WRN NM THIS PM...A SURGE OF MOISTURE AND DECENT INSTABILITY HAVE FUELED THE ATMOSPHERE ACROSS WRN AND CNTRL NM. THE E ALREADY HAS A DEEP LAYER OF MOISTURE. THE SHORT WAVE IS FORECAST BY ALL MODELS TO MOVE ACROSS CNTRL NM THIS EVENING AND THEN INTO THE ERN ZONES OVERNIGHT INTO THURSDAY MORNING. WITH THE DEEPER MOISTURE IN THE E CONCERN IS FOR SOME HEAVY RAIN AND MODELS SUPPORT THIS WITH 1-2 INCH AMOUNTS IN THE NE AND EC AREAS. WILL NOT ISSUE FLASH FLOOD WATCH AS PLAINS THE LEAST FLASHY OF OUR FORECAST AREA...BUT COULD BE ISOLATED SPOTS TONIGHT. WILL MENTION SOME HEAVY RAIN IN ALL ERN ZONES ALONG WITH SMALL HAIL AND STRONG WIND GUSTS. CHANCE POPS WRN ZONES AND LIKELY POPS MOST CNTRL AND ERN ZONES OVERNIGHT. STILL SHOULD BE FAIRLY ACTIVE THURSDAY WITH PLENTY OF MOISTURE HANGING AROUND AND PROBABLY AN ADDITIONAL SHORT WAVE OR TWO ROTATING AROUND UPPER HIGH CENTERED JUST TO OUR SE. WILL CARRY CHANCE POPS MOST ZONES THURSDAY INTO THURSDAY NIGHT. TEMPS GENERALLY BELOW NORMAL. UPPER LEVEL LOW/TROUGH TO THE NW OPENS UP AND LIFTS NE THE REMAINDER OF THIS WEEK. LESS EVIDENCE OF ANOTHER TROUGH REPLACING IT THIS WEEKEND. THUS UPPER HIGH WILL HAVE ROOM TO BUILD WEST SOME AND THIS MAY REDUCE CHANCES/COVERAGE OF SHOWERS/STORMS FROM FRIDAY ON. WILL KEEP CURRENT TREND OF JUST SLIGHT CHANCE POPS FROM THIS FRIDAY THROUGH WEDNESDAY OF NEXT WEEK WITH SLIGHTLY WARMER TEMPS. ABQ TB 065/086 063/088 063 40543 SAF TB 057/081 053/083 053 40643 TCC TB 064/084 065/086 066 40644 .ABQ...NONE. CHJ
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:59 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 61 min |
| Aug 28, 4:36 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 54 min |
| Aug 28, 5:23 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 52 min |
| Aug 28, 5:31 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 59 min |
| Aug 28, 5:48 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.